Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 94, NWS Paducah, KY

May 22, 2000Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 22, 2000, 5:09 PM CDT for Butler County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 2000, 5:09 PM CDT (22:09 UTC)
Expired
May 22, 2000, 6:00 PM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS53 KPAH 222213
SVRPAH
MOC023-222300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 600 PM CDT

* AT 505 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 15   
MILES NORTHWEST OF POPLAR BLUFF OR NEAR ELLSINORE MISSOURI. THE
STORM WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT...
  POPLAR BLUFF AND RURAL AREAS NORTHERN BUTLER COUNTY 

HAIL THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. MOVE
INTO A STURDY PLACE OF SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3678 9066 3665 9049 3670 9020 3690 9045

PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:00 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 22, 2:00 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON MAY 22 2000

PRIMARY FORECAST CHALLENGE IS LATE PM-EVENING TSM CHANCES AND THEIR
OVERNIGHT EVOLUTION. CURRENT SATELLITE IMAGERY REVEALS ENHANCED IR
TOPS FM GREAT LAKES TO HIGH PLAINS STATES...IN VCNTY OF SURFACE TROF
WHICH SEPARATES L60S TDS FM M-U50S TDS. 12Z UA ANALYSIS REVEALS PAH FA
IN H8 10C TDD ZONE...WHILE SURFACE TDS ARE IN L60S IN OPEN SW LOW
LAYER FLOW. FLOW ALOFT IS NWLY WITH INCOMING NOSE OF 30-40KT WINDS
NOTED AT H5.

NGM/ETA ARE COMING INTO AGREEMENT THAT AS PLAINS TROF SWINGS
SE...PARAMETERS WILL COME TOGETHER OVER PAH FA FOR POSSIBLE
EVOLUTION OF TSM COMPLEX IN LOWER OH VALLEY TONIGHT. OPEN SW FLOW FM
SURFACE-H8 PROVIDES AMPLE LOW LAYER MOISTURE...AND APPROACHING WEAK
SURFACE TROF SHOULD AID CONVERGENCE. NW FLOW PERTURBATION SHOULD
GREATLY ENHANCE UVM FIELD AS IT SWINGS INTO PLAY LATER TONIGHT...AND
PUSHES DEVELOPING COMPLEX EAST...THEREBY DIMINISHING POPS TUE AM.
THAT DIMINISHED POP SHOULD ONLY BE TEMPORARY...AT LEAST UNTIL PM
HOURS TUE...WHEN TRAILING FRONT IS DRAGGED SLOWLY INTO PAH FA LATE
TUE-TUE NIGHT AS PARENT LOW MOVES ACROSS NRN GREAT LAKES.

MODELS THEN BEGIN TO WAFFLE ON HOW FAR SOUTH TO TAKE FRONT...AS
HINTS OF DEVELOPING SRN PLAINS LOW STALLS BOUNDARYS SOUTHWARD
PROGRESSION. 12Z AVN IS A LITTLE QUICKER THAN ITS PREDECESSOR AND
MRF...SUGGESTING LINGERING OF POP SRN PTNS FA THRU WED...WITH FRONT
STALLING JUST TO THE SOUTH OF THE FA BY WED NIGHT-THU. WL THEREFORE
ATTEMPT TO ACCOMODATE THIS TWEEK IN POP TIMING IN EXTENDED PTN
FCST...WITH RE-INTRO OF POP STILL SLATED FOR FRIDAY WHEN SAID BOUNDARY
RETURNS NWARD AS WARM SECTOR.

FWC HAS PERFORMED WELL LAST 24 HOURS...SO WL FOLLOW FAIRLY CLOSELY.
IT SUGGESTS WE MAY APPROACH RECORD HIGHS TOMORROW...BUT PROBABLY NOT
EXCEED (92 PAH/95 EVV).

.PAH...NONE.
DH

In the hours before

Special weather statement, May 22, 11:33 AM CDT, 5 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221830-

THUNDERSTORM OUTLOOK...VALID UNTIL 600 AM TUESDAY
NATIONAL WEATHER SERVICE PADUCAH KY           SOUTHEAST MO/SOUTH IL
1133 AM CDT MON MAY 22 2000                     SOUTHWEST IN/WEST KY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND
SOUTHWEST INDIANA. THE CHANCE OF THUNDERSTORMS THIS AFTERNOON IS
MAINLY ALONG AND NORTH OF A LINE FROM POPLAR BLUFF MO THROUGH
HARRISBURG IL TO JUST EAST OF EVANSVILLE IN.

BY TONIGHT THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ENCOMPASS THE
ENTIRE QUAD STATE AREA...INCLUDING ALL OF SOUTHERN ILLINOIS...
SOUTHEAST MISSOURI...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

HIGH PRESSURE SHIFTED JUST EAST OF THE AREA LAST NIGHT. THIS WILL
ALLOW A SLOW MOVING TROUGH...CURRENTLY EXTENDING FROM THE GREAT LAKES
TO THE TEXAS PANHANDLE...TO MOVE INTO THE REGION LATE THIS AFTERNOON
INTO TONIGHT. A STRONG SOUTHWEST FLOW AT THE SURFACE WILL ADVECT LOW
LEVEL MOISTURE INTO THE AREA. AS THE TROUGH APPROACHES THE REGION IT
WILL TAP INTO THE POOL OF MOISTURE. THESE PARAMETERS COMBINED WITH A
MODERATELY UNSTABLE ATMOSPHERE WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE.

A LIMITING FACTOR FOR SEVERE STORM DEVELOPMENT WILL BE
THE LOSS OF DAYTIME HEATING...AS THE BETTER CHANCE FOR PRECIPITATION
WILL BE AFTER SUNSET WHEN THE TROUGH MOVES IN. WIND SHEAR WILL BE
MINIMAL THROUGHOUT THE COLUMN WHICH WILL KEEP THE THREAT FOR TORNADIC
STORMS LOW.

THE DEVELOPING WIND FIELD WILL FAVOR TRAINING OF THUNDERSTORM
CELLS...WHICH MAY RESULT IN EXCESSIVE RAINFALL.

THE BEST TIMING FOR THUNDERSTORM DEVELOPMENT WILL BE LATE THIS
AFTERNOON OVER PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
AND SOUTHWEST INDIANA...THEN SPREADING OVER THE REST OF THE AREA...
INCLUDING KENTUCKY...AFTER SUNSET.

MOVEMENT OF STORMS WILL BE EAST AROUND 30 MPH.

SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON AND OVERNIGHT.
EMERGENCY PERSONNEL SHOULD MONITOR NOAA WEATHER RADIO OR YOUR LOCAL
MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS
CONCERNING THE POTENTIAL FOR SEVERE WEATHER.

HOOPER
Local storm report, May 22, 4:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT MON MAY 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    VAN BUREN                 MO   1.00 INCH HAIL
05/22/00   CARTER

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:36 PM CDTSevere Thunderstorm WarningPAHCarter39 min
May 22, 6:04 PM CDTSevere Thunderstorm WarningPAHCarter26 min
May 22, 6:24 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.